Mathematical Biosciences and Engineering, 2010, 7(3): 579-602. doi: 10.3934/mbe.2010.7.579.

Primary: 92D30; Secondary: 34D23, 34C15.

Export file:


  • RIS(for EndNote,Reference Manager,ProCite)
  • BibTex
  • Text


  • Citation Only
  • Citation and Abstract

On the interaction between the immune system and an exponentially replicating pathogen

1. European Institute of Oncology, Division of Epidemiology and Biostatistics, Via Ripamonti 435, 20141 Milano

In this work, we generalize the Pugliese-Gandolfi Model [A. Pugliese and A. Gandolfi, Math Biosc, 214,73 (2008)] of interaction between an exponentially replicating pathogen and the immune system. After the generalization, we study the properties of boundedness and unboundedness of the solutions, and we also give a condition for the global eradication as well as for the onset of sustained oscillations. Then, we study the condition for the uniqueness of the arising limit cycle, with numerical applications to the Pugliese-Gandolfi model. By means of simulations, we also show some alternative ways to reaching the elimination of the pathogen and interesting effects linked to variations in aspecific immune response. After shortly studying some pathological cases of interest, we include in our model distributed and constant delays and we show that also delays may unstabilize the equilibria.
  Article Metrics

Keywords Immunology; Delay Differential Equations.; Limit cycles

Citation: Alberto dOnofrio. On the interaction between the immune system and an exponentially replicating pathogen. Mathematical Biosciences and Engineering, 2010, 7(3): 579-602. doi: 10.3934/mbe.2010.7.579


This article has been cited by

  • 1. MONIKA JOANNA PIOTROWSKA, MAREK BODNAR, URSZULA FORYŚ, Tractable Model of Malignant Gliomas Immunotherapy with Discrete Time Delays, Mathematical Population Studies, 2014, 21, 3, 127, 10.1080/08898480.2013.804690
  • 2. Alberto Gandolfi, Andrea Pugliese, Carmela Sinisgalli, Epidemic dynamics and host immune response: a nested approach, Journal of Mathematical Biology, 2015, 70, 3, 399, 10.1007/s00285-014-0769-8
  • 3. Monika Joanna Piotrowska, Marek Bodnar, Jan Poleszczuk, Urszula Foryś, Mathematical modelling of immune reaction against gliomas: Sensitivity analysis and influence of delays, Nonlinear Analysis: Real World Applications, 2013, 14, 3, 1601, 10.1016/j.nonrwa.2012.10.020
  • 4. Giulio Caravagna, Alex Graudenzi, Alberto d’Onofrio, Distributed delays in a hybrid model of tumor-Immune system interplay, Mathematical Biosciences and Engineering, 2012, 10, 1, 37, 10.3934/mbe.2013.10.37
  • 5. Marcello Delitala, Umberto Dianzani, Tommaso Lorenzi, Matteo Melensi, A mathematical model for immune and autoimmune response mediated by T -cells, Computers & Mathematics with Applications, 2013, 66, 6, 1010, 10.1016/j.camwa.2013.06.026
  • 6. Todd R. Young, Richard Buckalew, Addison K. May, Erik M. Boczko, A low dimensional dynamical model of the initial pulmonary innate response to infection, Mathematical Biosciences, 2012, 235, 2, 189, 10.1016/j.mbs.2011.12.004
  • 7. Todd R Young, Erik M Boczko, Early treatment gains for antibiotic administration and within human host time series data, Mathematical Medicine and Biology: A Journal of the IMA, 2018, 35, 2, 203, 10.1093/imammb/dqw025
  • 8. Monika J. Piotrowska, Urszula Foryś, The nature of Hopf bifurcation for the Gompertz model with delays, Mathematical and Computer Modelling, 2011, 54, 9-10, 2183, 10.1016/j.mcm.2011.05.027
  • 9. Paul A. Valle, Luis N. Coria, Diana Gamboa, Corina Plata, Bounding the Dynamics of a Chaotic-Cancer Mathematical Model, Mathematical Problems in Engineering, 2018, 2018, 1, 10.1155/2018/9787015

Reader Comments

your name: *   your email: *  

Copyright Info: 2010, , licensee AIMS Press. This is an open access article distributed under the terms of the Creative Commons Attribution Licese (

Download full text in PDF

Export Citation

Copyright © AIMS Press All Rights Reserved